- Hermans SP, et al. J Adolesc Health. https://bit.ly/3ybKpEv.
Unintentional drug overdoses among adolescents skyrocketed in 2020, and fentanyl was a large contributor, a new study found.
Researchers used data on unintentional overdoses and life expectancy among adolescents ages 10-19 years to calculate the number of years of life lost.
The years lost were relatively steady from 2016-’19. However, they rose to more than 84,000 in 2020, up from about 40,000 in 2019, a 113% increase.
Years of life lost due to unintentional overdose were more than double for males than females. They were significantly higher for older teens than younger adolescents, but the younger group had the highest increases.
Years of life lost among adolescents who unintentionally overdosed in 2020 were higher than for cancer, congenital disorders, heart disease, intentional overdose or chronic lower respiratory disease, the study found.
About 81% of the unintentional overdose deaths among adolescents involved fentanyl or other synthetic opioids in 2020, up from 67% in 2019. Fentanyl is highly addictive and available in many forms. Youths may not know a drug they are taking is laced with it. It also is highly potent, leaving less time for emergency personnel to respond to an overdose.
Authors said the COVID-19 pandemic may have contributed to the increase in overdoses due to the increased stress, uncertainty and isolation it brought.
They called for more adolescent education on the dangers of opioids as well as improved mental health treatment, virtual counseling and treatment and interventions like naloxone and medication for opioid use disorder.
“Families, workplaces, and communities are increasingly deprived of the many contributions that could have been made by adolescents who lost their lives to unintentional overdose,” authors wrote. “The emerging trends depicted in this study illustrate the need for local and state interventions to address increasing premature mortality rates and substantial impacts on local communities secondary to unintentional overdose.”